Hail, Kootenai
- When
- June 3, 4:00 PM PST to 4:15 PM PST
- Where
- Kootenai County, 0.46 mi W of Athol Arpt to 0.41 mi W of Athol Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.950, -116.690
A deep upper level low over the Gulf of Alaska pushed nearly 200% of normal precipitable water into the Inland Northwest. It generated widespread thunderstorm activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A deep upper level low over the Gulf of Alaska pushed nearly 200% of normal precipitable water into the Inland Northwest. It generated widespread thunderstorm activity. The steering flow of the storms was slow. It allowed the storms to rain large amounts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 3, 3:27 PM PST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
427 PM PDT Fri Jun 3 2022
.SYNOPSIS...
Showers and thunderstorms will continue into this evening. Steady
rain will then develop over southeast Washington and into the
Idaho Panhandle overnight. The additional rainfall will result in
rise to streams and creeks and increase the potential for rock
slides, especially in steep terrain. Temperatures cool for the
weekend with several periods of rain, and possible thunderstorms
again on Sunday. The weather will dry out a bit for the start of
next week with temperatures possibly warming up towards normal
values for the middle of next week.
&&
.DISCUSSION...
Tonight through Saturday night: A 540 dm upper level low pressure
system is spinning out in the eastern Pacific just off of the
Washington coast. A shortwave trough of lower pressure is moving
across the Inland Northwest this afternoon with widespread showers
and scattered thunderstorms impacting the region. This convective
activity will continue into the evening and will be working with
500-1000 J/kg of surface based CAPE and about 20-35 kts of 0-6 km
of bulk shear. These parameters are on the low end of producing
severe thunderstorms. Best synoptic level forcing looks to track
across northeast Washington and into the Northern Panhandle
through about 7:00 PM this evening. Dynamics aloft with this
shortwave is fairly weak, but will be enough kick off scattered
thunderstorms across the Northern Panhandle to the Northeast
Mountains and Upper Columbia Basin down to the Spokane/Coeur
d'Alene corridor. We are also seeing strong to isolated severe
thunderstorms developing over the higher terrain over the Blue
Mountains to Camas Prairie where topography is playing a role
generating lift for convection. Thunderstorms will also be capable
of torrential rainfall and pose a risk for flash flooding and/or
debris flows.
Much of the convective activity should begin to wane after 7:00 PM
or so based on what the simulated reflectivity from the
convective allowing models are showing. Moisture pushing in off of
the Pacific will become hung up along a stationary boundary from
northeast Oregon to the southeast Washington and the southern to
central Idaho Panhandle. Precipitation along this boundary will be
stratiform in nature with moderate rainfall likely and higher
intensity rainfall associated with thunderstorms becoming less
likely. Steady moderate rainfall will continue to be a concern for
flooding impacts with rises on small streams, and rock slides or
debris flows in steep terrain, especially on the Lick Creek burn
scar. The flood watch in effect into this evening has been
extended to include the rain that develops overnight into Saturday
morning.
Another shortwave disturbance moving through early Saturday
afternoon will shift this band of band of rainfall east into
western Montana by mid afternoon. Temperatures will be much cooler
on Saturday with much more cloud cover over the eastern half of
the forecast area. High temperatures across the region are
expected to be below normal in the low 70s in the lee of the
Cascades to the upper 50s in the Panhandle. /SVH
Sunday: One final surge of moisture under this weather regime.
Widespread rain showers will occur throughout the day. Quite a
soaker for some locations. The mountains, and NE WA and the ID
Panhandle will likely see the highest precip amounts, but all
locations will see some light rain.
One of the higher resolution models that go out thru the afternoon
shows the widespread rain moving out in the late morning and
convection firing off in the afternoon. The ecmwf ensemble is
showing a good signature of surface based cape. There is good
support in the mid levels. The EFI has impressive cape values,
with a shift of tails of 2 for northern Oregon and a small area of
south central WA (showing the low potential of an extreme event).
Something to be watched. The precipitable water values will be
slightly less than what we are seeing today. Storm motion will be
moving 20-30 mph. Shear values aren't all that impressive.
Parameters are not quite there yet to get overly excited. But
there could be some isolated strong storms. The chance for
showers and thunderstorms will decrease through the evening and
overnight hours.
Monday through Friday: While the big moisture feed leaves the
region, there will still be leftover residual moisture to keep
showers and isolated thunderstorms across parts of northern WA,
the ID Panhandle and extreme eastern WA on Monday. A shortwave
ridge moves in for Tuesday which will help to dry us out.
However, another wave with a negative tilt to it will move through
on Wednesday providing another round of showers and thunderstorms
to the region. Then a broad ridge set up, but it opens the door to
more moisture moving in and a chance of showers Thur and Fri.
The one positive is by Wednesday high temps return to near average
for June, which is 70s, and temps continue to go up Thur and Fri
with mid 70s to low 80s by Friday. /Nisbet
&&
.AVIATION...
00Z TAFS: A line of thunderstorms will move through extreme
eastern Washington and into the Idaho Panhandle through 03Z this
evening. Thunderstorms will contain small hail, wind gusts up to
30-40 mph, and very heavy rain producing brief IFR conditions due
to reduce visibility. Stratiform precipitation will develop over
southeast Washington into the Idaho Panhandle overnight after 08Z.
Ceilings will lower with IFR conditions likely and light to
moderate rainfall. Ceilings will be slow to lift on Saturday with
rainfall pushing east of the Idaho Panhandle around mid afternoon.
/SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 62 49 65 48 66 / 70 60 30 100 70 40
Coeur d'Alene 52 59 48 63 49 63 / 80 70 30 100 80 60
Pullman 50 59 50 64 47 62 / 100 70 40 100 60 30
Lewiston 57 65 55 71 54 70 / 90 70 50 100 70 40
Colville 50 64 47 65 47 66 / 80 60 30 100 70 60
Sandpoint 51 57 49 61 49 61 / 90 70 30 100 70 60
Kellogg 51 57 49 60 49 59 / 90 90 40 100 70 50
Moses Lake 52 70 51 72 48 71 / 30 10 40 90 20 10
Wenatchee 53 70 54 68 51 68 / 30 0 80 90 30 10
Omak 53 71 53 68 49 71 / 50 20 50 100 40 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flood Watch through Saturday morning for Lower Garfield and
Asotin Counties-Northeast Blue Mountains.
&&Hazardous Weather Outlook National Weather Service Spokane WA 305 PM PDT Fri Jun 3 2022 IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-032315- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- Okanogan Valley-Waterville Plateau-Central Chelan County- Western Chelan County-Western Okanogan County- 305 PM PDT Fri Jun 3 2022 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time however Thunderstorms with heavy rain are expected to develop over north- central Washington this afternoon. A Flash Flood Watch is in effect. More thunderstorms are forecast to move into the area from Oregon this evening and traverse eastern Washington overnight. These storms could produce heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY More thunderstorms are expected across the Inland Northwest on Friday. These storms could produce gusty winds and heavy rain. Additional thunderstorms with heavy rain are also possible on Sunday. Please refer to our Graphical Hazardous Weather Outlook at https://weather.gov/erh/ghwo?wfo=otx for the latest information on potential weather hazards in the region.
Special Weather Statement
National Weather Service Spokane WA
252 PM PDT Fri Jun 3 2022
WAZ035>037-032230-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
252 PM PDT Fri Jun 3 2022
...Strong thunderstorms will impact portions of east central Lincoln,
southern Stevens and west central Spokane Counties through 330 PM
PDT...
At 251 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Davenport to 13 miles
southwest of Medical Lake. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Airway Heights, Medical Lake, Fairchild AFB, Reardan, Little Falls
Dam, Gravelles, Eleanor, Deep Creek, Waukon, Mondovi, Edwall and Tum
Tum.
This includes Interstate 90 in Washington between mile markers 272
and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4794 11772 4763 11746 4740 11797 4775 11809
TIME...MOT...LOC 2151Z 225DEG 29KT 4773 11799 4745 11791
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
VTSpecial Weather Statement National Weather Service Spokane WA 332 PM PDT Fri Jun 3 2022 WAZ035-032300- Upper Columbia Basin WA- 332 PM PDT Fri Jun 3 2022 ...A strong thunderstorm will impact portions of northeastern Adams County through 400 PM PDT... At 332 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Ritzville, or 25 miles northeast of Connell, moving northeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Ritzville, Lind, Ralston, Marcellus, Pizzro and Paha. This includes Interstate 90 in Washington between mile markers 214 and 229. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4686 11846 4695 11866 4726 11841 4713 11810 TIME...MOT...LOC 2232Z 215DEG 26KT 4696 11852 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH VT
Special Weather Statement
National Weather Service Spokane WA
338 PM PDT Fri Jun 3 2022
WAZ036-037-032315-
Spokane Area WA-Northeast Mountains WA-
338 PM PDT Fri Jun 3 2022
...Strong thunderstorms will impact portions of southwestern Bonner,
northwestern Kootenai, southeastern Stevens, northeastern Spokane and
southern Pend Oreille Counties through 415 PM PDT...
At 338 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chewelah to near Deer Park to Mead.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spokane, Deer Park, Chewelah, Newport, Fairwood, Chattaroy, Mead,
Country Homes, Cusick, Oldtown, Elk, Mount Spokane, Sacheen Lake,
Chewelah Peak, Usk, Dalkena, Loon Lake, Clayton, Colbert and Milan.
This includes U.S. Highway 2 in Idaho near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4819 11703 4794 11704 4772 11738 4796 11759
4827 11781 4855 11744
TIME...MOT...LOC 2238Z 228DEG 23KT 4826 11769 4801 11752 4777 11732
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
VTSpecial Weather Statement National Weather Service Spokane WA 406 PM PDT Fri Jun 3 2022 WAZ037-032330- Northeast Mountains WA- 406 PM PDT Fri Jun 3 2022 ...A strong thunderstorm will impact portions of northeastern Pend Oreille County through 430 PM PDT... At 406 PM PDT, Doppler radar was tracking a strong thunderstorm 21 miles west of Nordman, or 40 miles northwest of Priest River, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Tiger and Noisy Creek Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4859 11743 4867 11749 4882 11731 4869 11712 TIME...MOT...LOC 2306Z 233DEG 16KT 4867 11742 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH VT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
422 PM PDT FRI JUN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HEAVY RAIN CHATTAROY 47.89N 117.35W
06/03/2022 M0.50 INCH SPOKANE WA PUBLIC
0.50 IN 20 MINUTES. 3:40 TO 4PM.
0347 PM HAIL 5 NE CLAYTON 48.05N 117.48W
06/03/2022 M0.88 INCH STEVENS WA TRAINED SPOTTER
HAIL AND VERY HEAVY RAIN.
0333 PM HEAVY RAIN 3 S GIFFORD 48.26N 118.13W
06/03/2022 M1.55 INCH STEVENS WA PUBLIC
0250 PM HEAVY RAIN HUNTERS 48.12N 118.20W
06/03/2022 M0.70 INCH STEVENS WA EMERGENCY MNGR
0.70 RAIN IN LAST 40 MINUTES.
0125 PM TSTM WND DMG 1 NNW KELLER 48.08N 118.69W
06/03/2022 FERRY WA LAW ENFORCEMENT
COLVILLE TRIBE REPORTS DEBRIS ON ROAD NEAR
THE INTERSECTION OF SR 21 AND SILVER CREEK
RD. NOT IMPEDING TRAVEL.
0321 PM HEAVY RAIN 6 S TUM TUM 47.81N 117.66W
06/03/2022 M0.23 INCH SPOKANE WA NWS EMPLOYEE
0.23 IN 5 TO 10 MINUTES.
0230 PM FLASH FLOOD 3 W WAUCONDA 48.73N 119.08W
06/03/2022 OKANOGAN WA EMERGENCY MNGR
CALL FROM EMERGENCY MANAGER OF A WASHOUT OF
PARTS OF BONAPARTE LAKE RD.
&&
LNSpecial Weather Statement
National Weather Service Spokane WA
426 PM PDT Fri Jun 3 2022
IDZ001-WAZ037-040000-
Northern Panhandle ID-Northeast Mountains WA-
426 PM PDT Fri Jun 3 2022
...Strong thunderstorms will impact portions of southwestern
Boundary, Bonner, northwestern Kootenai, northeastern Spokane and
southeastern Pend Oreille Counties through 500 PM PDT...
At 424 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Nordman to near Spirit Lake.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandpoint, Priest River, Newport, Spirit Lake, Ponderay, Athol,
Kootenai, Dover, Nordman, Oldtown, Schweitzer Mountain, Cocolalla,
Coolin, Laclede, Careywood, Blanchard, Granite, Lost Creek, Bead Lake
Campground and South Skookum Lake Campground.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 449 and 482.
U.S. Highway 2 in Idaho between mile markers 0 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Priest Lake, Spirit Lake, or Bead Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4808 11624 4785 11700 4862 11742 4879 11695
TIME...MOT...LOC 2324Z 245DEG 35KT 4859 11728 4791 11689
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
VTThe Spokane radar (KOTX), 76 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
2 hail. Local standard time, as filed.
Observed reporter quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042347, 1042348.